Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 146, NWS Mobile, AL

May 6, 2022Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 6, 2022, 9:44 AM CDT for Baldwin County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2022, 9:44 AM CDT (14:44 UTC)
Expired
May 6, 2022, 10:30 AM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 45 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

692 
WUUS54 KMOB 061444
SVRMOB
ALC003-061530-
/O.NEW.KMOB.SV.W.0146.220506T1444Z-220506T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
944 AM CDT Fri May 6 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern Baldwin County in southwestern Alabama...

* Until 1030 AM CDT.

* At 944 AM CDT, severe thunderstorms were located along a line
  extending from near Point Clear to 11 miles southwest of Dauphin
  Island, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gulf Shores, Foley, Point Clear, Magnolia Springs, Bon Secour,
  Summerdale, Elberta, Fort Morgan and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3022 8826 3024 8825 3024 8823 3025 8821
      3025 8808 3026 8810 3026 8816 3025 8825
      3026 8823 3035 8814 3034 8813 3039 8811
      3051 8800 3052 8745 3050 8743 3048 8743
      3022 8768
TIME...MOT...LOC 1444Z 253DEG 42KT 3045 8789 3014 8825 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
2 follow-up statements
162 
WWUS54 KMOB 061505
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1005 AM CDT Fri May 6 2022

ALC003-061530-
/O.CON.KMOB.SV.W.0146.000000T0000Z-220506T1530Z/
Baldwin AL-
1005 AM CDT Fri May 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHEASTERN BALDWIN COUNTY...

At 1004 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Summerdale to near Fort Morgan,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gulf Shores, Foley, Magnolia Springs, Bon Secour, Summerdale and
Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3022 8801 3052 8767 3052 8745 3050 8743
      3048 8743 3047 8744 3022 8768
TIME...MOT...LOC 1504Z 253DEG 42KT 3052 8764 3021 8800 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
322 
WWUS54 KMOB 061512
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1012 AM CDT Fri May 6 2022

ALC003-061530-
/O.CON.KMOB.SV.W.0146.000000T0000Z-220506T1530Z/
Baldwin AL-
1012 AM CDT Fri May 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTH CENTRAL BALDWIN COUNTY...

At 1012 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Bon Secour to 5 miles south of Fort
Morgan, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gulf Shores and Bon Secour. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3022 8801 3030 8792 3036 8783 3038 8753
      3022 8768
TIME...MOT...LOC 1512Z 274DEG 26KT 3031 8783 3015 8802 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:56 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 6, 6:56 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
656 AM CDT Fri May 6 2022

.AVIATION...
12Z issuance...Showers and storms will redevelop across much of the
area through mid morning. Convection which develops will taper
off and end first over interior southeast Mississippi and interior
southwest Alabama by late morning with clearing skies, then over
the remainder of the area through mid afternoon. Severe storms are
possible. Southwest winds 10 to 20 knots become westerly and
diminish this evening. IFR to MVFR conditions will be possible in
and near the storms. /29

&&

.PREV DISCUSSION... /issued 359 AM CDT Fri May 6 2022/

NEAR TERM UPDATE /Now Through Saturday/...For today, a rather
complex near term forecast with several moving parts to setup an
active severe weather day and honestly one of the hardest
conditional forecasts I can remember. This discussion will
specifically focus on the next 12 hours.

Currently, a few strong storms have entered into our western
counties along a surging outflow boundary. This is also associated
with some weak upper level diffluence ahead of a strengthening
subtropical jet rounding the base of the main upper trough. This
should allow for continued convection over the next few hours;
however, the convection is beginning to outpace the better
synoptic ascent. Recent RAP mesoanalysis suggests about 1000 to
1500 J/kg of MlCAPE across southeastern Mississippi and quickly
decreasing as it approaches the I-65 corridor. Deep layer shear
values based off the KMOB VAD wind profile are flirting around the
45 to 50 knot range with some decent curvature in the lowest
first 1KM leading to srh values of around 200 m2/s2. While the big
numbers sound all scary, the profile also suggests significant
backing in the 2 to 4km layer leading to a shear vector
orientation more parallel to the southwest to northeast oriented
outflow boundary leading to the boundary undercutting most of the
convection. The main concern over the next 2 hours or so this will
likely be confined to the coastal waters and the Alabama coast
where some stronger storms could be capable of damaging winds and
maybe a waterspout. This has already been seen as the line segment
currently crossing Lake Pontchartrain is much better oriented to
the low level shear and several bowing segments and a few embedded
QLCS mesovortexes have been noted. This appears to be noted by
convective allowing models; however, this is likely the lower
severe risk for the day.

The main synoptic diffluence aloft will pivot quickly into the area
shortly after sunrise leading to a synoptic environment supportive of
storms. Two main scenarios seem possible and will likely be highly
dependent on how the convection currently ongoing progresses.

Scenario 1 would be the best case scenario. This scenario results in
the current convection moving across the area over the next couple
of hours and convectively overturning the environment. Subsidence in
the wake of the storms would help limit coverage during the mid-
morning hours keeping storms from developing and thus keeping the
severe threat to a minimum. In this scenario, we would really have
to watch our far eastern counties for a strong storm or two during
the early afternoon hours but most areas would sneak away with
little to no issues. Confidence in this scenario is moderate given
current radar presentation and earlier high-res guidance which
appears to have handled the approaching line much better. However,
recent high-res rapid refresh runs (HRRR) have trended away from
this solution and more towards the next solution.

Scenario 2 is the not good scenario and could pose a rather
significant severe risk mainly to areas east of I-65. If the current
convection is to able clear or weaken across the area and allow for
rapid airmass recovery in advance of the upper trough, scattered to
numerous storms will be able to develop across the area in response
to the increasing diffluence aloft. Current surface observations
with dewpoints in the wake of the current convection and radar
trends suggest that recovery will likely happen rather quickly and
given recent high-res guidance having initiation sometime after 7 AM
CDT with ample coverage confidence in this scenario is increasing.
The best chance of strong to severe storms appears to be along and
east of I-65 around 10 am into the early afternoon where more
recovery time and daytime heating can occur. The bigger issue is the
environment and recent trends in the environment that these storms
would develop in. Embedded within the strengthening flow will be
steep mid-level lapse rates. These will overspread the rapidly
recovered air with dewpoints in the upper 60s to low 70s leading to
ample MLCape values of 1500 to 2500 J/KG so what storms that do go
up will likely go up in a hurry. Forecast soundings also show
effective bulk wind difference of 40 to 50 knots especially east of
I-65 which will be supportive of storm organization including bowing
segments and supercells. The biggest concern of late has been the
improvements in the low-level shear as hodographs have quickly
improved to a rather long curved hodograph (for this area this time
of year). Low level 0-1km shear has certainly increased to around 20
knots and rather strong streamwise vorticity through the lowest 1km.
given the steep low level lapse rates and moisture full low levels,
0-3km cape values will range from 125 to 150 J/kg supporting
sufficient stretching in the low levels. Overall, this environment
has trended from a hail/damaging wind threat to an all hazards
including the potential for a couple of tornadoes. DCAPE values will
range in the 1000 to 1500 range supporting strong downdrafts that
can bring damaging winds and potentially some larger hail in excess
of golf ball. Low-level shear appears to be weaker closer to the
coast potentially favoring a hail threat as you move south.
Confidence in this solution is moderate but increasing with recent
guidance and mesoscale trends the next 3 to 4 hours will be critical
in the evolution. If trends continue then some adjustments may be
needed to the severe outlook.

Storms should quickly clear during the mid-afternoon into the early
evening as the main upper trough moves eastward. Temperatures will
be warm with highs in the upper 80s across the area. /03

For tonight through Saturday, an upper trof over the eastern
states amplifies while the axis slowly moves to near the East
Coast. In the wake of today's active convection, an associated
surface low will have brought a frontal boundary southward through
much of the interior portion of the forecast area by early this
evening which then progresses through the remainder of the area
overnight. Dry conditions are expected for tonight and Saturday.
Lows tonight range from the upper 50s well inland to the mid 60s
at the coast. Highs on Saturday range from the lower 80s well
inland to the mid to upper 80s over the remainder of the area. A
high risk of rip currents is in effect through Saturday. /29

SHORT TERM /Saturday night Through Sunday night/...An upper trof
oriented near the East Coast drifts eastward and evolves into an
upper low centered just off the North Carolina coast. An upper
ridge meanwhile amplifies while advancing from the central states
and becomes oriented from the lower/mid Mississippi River valley
to the eastern Great Lakes. A massive surface ridge shifts slowly
eastward across the eastern states during the period which allows
for northerly winds over the forecast area to gradually switch to
a southeasterly flow. Dry conditions are expected to continue over
the area through the period. Lows Saturday night range from the
mid 50s well inland to the lower/mid 60s at the coast. Highs on
Sunday will be mostly 85 to 90. Lows Sunday night range from the
lower 60s well inland to near 70 at the immediate coast. A
moderate risk of rip currents is expected through the period. /29

EXTENDED TERM /Monday Through Thursday/...The upper low centered
just off the North Carolina coast takes a slow and unusual
trajectory into the extreme southeast states through the period.
The upper ridge oriented from the lower/mid Mississippi River
valley to the eastern Great Lakes meanwhile slowly retreats
westward commensurate with the slow approach of the upper low. Dry
conditions prevail over the area through the period, although some
isolated showers and storms may develop Wednesday night over the
coastal counties depending on if a modest series of shortwaves
within the northerly flow aloft prove sufficient to initiate
convection. /29

MARINE...A strong southwesterly flow is expected today which
switches to a moderate to strong northwesterly flow tonight as a
cold front moves through the area. Have issued a Small Craft
Advisory which will be in effect for the entire marine area
through the early evening hours, then for the open Gulf waters
until 4 am Saturday morning.  A moderate to strong westerly to
northwesterly flow follows for Saturday then switches to a light
to moderate northerly flow Saturday night. A light to moderate
southerly flow develops Sunday and prevails through Tuesday. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday afternoon for ALZ265-266.

FL...High Rip Current Risk through Saturday afternoon for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ630>636.

     Small Craft Advisory until 4 AM CDT Saturday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, May 6, 6:18 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
618 AM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     TSTM WND DMG     2 E DAPHNE              30.61N 87.87W
05/06/2022                   BALDWIN            AL   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS STRUCTURAL DAMAGE ON
            CORNER OF CAPITAL DRIVE AND RAND AVENUE.
            TIME ESTIMATED BY RADAR.

&&

MM
Local storm report, May 6, 7:14 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
714 AM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     4 ESE BARRINEAU PARK    30.67N 87.38W
05/06/2022  M70 MPH          ESCAMBIA           FL   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
            ESE BARRINEAU PARK. TRAINED SPOTTER REPORTS
            PERSONAL WEATHER STATION MEASURED
            THUNDERSTORM WIND GUST OF 70MPH BETWEEN
            04:05 AND 04:20 AM CDT. TIME REFINED BASED
            ON RADAR.

&&

MM
Local storm report, May 6, 8:30 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
830 AM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND GST     2 NE LOXLEY             30.64N 87.73W
05/06/2022  M64 MPH          BALDWIN            AL   MESONET

            UNIVERSITY OF SOUTH ALABAMA CHILI MESONET
            MEASURED A 64 MPH THUNDERSTORM WIND GUST.

&&

JFB
Local storm report, May 6, 8:55 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
855 AM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     TSTM WND GST     2 NNE VALPARAISO        30.54N 86.48W
05/06/2022  M62 MPH          OKALOOSA           FL   EMERGENCY MNGR

            62 MPH THUNDERSTORM WIND GUST RECORDED AT
            THE OKALOOSA COUNTY EOC.

&&

JFB
Special weather statement, May 6, 9:21 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
921 AM CDT Fri May 6 2022

ALZ264>266-061515-
Mobile Coastal AL-Baldwin Coastal AL-Baldwin Central AL-
921 AM CDT Fri May 6 2022

...A strong thunderstorm will impact portions of southwestern Mobile
and southwestern Baldwin Counties through 1015 AM CDT...

At 921 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles east of Petit Bois Island, or 16 miles
southwest of Bayou La Batre, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Foley, Bayou La Batre, Dauphin Island, Magnolia Springs, Bon Secour,
Coden and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3023 8831 3024 8828 3026 8811 3039 8840
      3045 8840 3044 8810 3024 8803 3024 8785
      3025 8780 3026 8777 3044 8791 3043 8767
      3025 8768 3024 8782 3024 8778 3023 8780
TIME...MOT...LOC 1421Z 267DEG 31KT 3021 8841

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MM
Local storm report, May 6, 9:28 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
928 AM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 AM     TSTM WND GST     2 ENE PENSACOLA BEACH   30.34N 87.12W
05/06/2022  M63 MPH          ESCAMBIA           FL   PUBLIC

            WEATHERSTEM SITE ON PENSACOLA BEACH MEASURED
            A 63 MPH THUNDERSTORM WIND GUST.

&&

JFB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:48 AM CDTSpecial Marine WarningMOB87 min
May 6, 2:53 AM CDTSpecial Weather StatementMOBMobile52 min
May 6, 3:01 AM CDTSevere Thunderstorm WarningMOBMobile44 min
May 6, 3:10 AM CDTSmall Craft AdvisoryMOB18 hr
May 6, 3:25 AM CDTTornado WarningMOBBaldwin, Mobile12 min
May 6, 3:36 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile39 min
May 6, 3:43 AM CDTTornado WarningMOBBaldwin20 min
May 6, 4:00 AM CDTSpecial Weather StatementMOBEscambia, Monroe45 min
May 6, 4:12 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia48 min
May 6, 4:16 AM CDTSpecial Marine WarningMOB89 min
May 6, 4:37 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia, Monroe38 min
May 6, 4:50 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBCovington, Escambia40 min
May 6, 5:12 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia48 min
May 6, 5:20 AM CDTTornado WarningMOBCovington12 min
May 6, 5:27 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBCovington36 min
May 6, 5:30 AM CDTSpecial Marine WarningMOB60 min
May 6, 8:52 AM CDTSpecial Marine WarningMOB53 min
May 6, 9:19 AM CDTSpecial Marine WarningMOB56 min
May 6, 9:21 AM CDTSpecial Weather StatementMOBMobile54 min
May 6, 9:26 AM CDTSpecial Marine WarningMOB49 min
May 6, 9:39 AM CDTSpecial Marine WarningMOB96 min
May 6, 9:57 AM CDTSevere Thunderstorm WarningMOBBaldwin33 min
May 6, 10:09 AM CDTSpecial Marine WarningMOB96 min
May 6, 10:15 AM CDTSpecial Marine WarningMOB60 min
May 6, 11:08 AM CDTSpecial Marine WarningMOB97 min
May 6, 11:29 AM CDTSpecial Marine WarningMOB91 min
May 6, 12:17 PM CDTSpecial Marine WarningMOB88 min
May 6, 12:49 PM CDTSpecial Marine WarningMOB41 min
May 6, 1:46 PM CDTSpecial Marine WarningMOB89 min
May 6, 3:06 PM CDTSpecial Marine WarningMOB54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.